Health

Crazy Town – My Hospital Induced Drug Overdose

It was a beautiful fall evening. The final days of colorful red and brown leaves and the brisk autumn air was upon us. Cold winter nights, barren trees, and the end of daylight savings time stalked us all, but this November night my New York Jets were on CBS – and playing well for a change. It would have been a perfect late afternoon if I was not sick in the hospital.

Been There, Done That

It was a typical sickle cell anemia crisis. Throbbing leg pain, an aching lower back – particularly the spinal area, and the ribs covering my diaphragm were swollen and painful to the touch. Still, it was a pain level I had felt many times before. My ribs and back hurting made sleep complicated, almost impossible. I could not put weight on either. I found a compromise; I sat straight up ninety-degrees and remained still until I slept for short periods. In the end, I could never stay still, and the pain eventually woke me. It was a dilemma, but just another “day in the life” circumstance of a sickle crisis.

I was on two pain medications. The drugs were Morphine IR (MSIR), and Morphine ER (MS Contin), the same chemical base, but the drugs had different functions. MSIR is morphine sulfate immediate-release; it is designed to relieve pain quickly. In contrast, MS Contin Extended-Release is a slow acting drug that dissolves over a 12 hour period. It is not meant to stop your pain, only help manage it.

Sunday night is usually a slow time for hospital visits, with the workweek hours away, but this night I had two guests, and I was all the happier for it. A nurse friend of mine stopped by after work to say hello. Peter knew his job cold; he was an excellent nurse who worked on the IV team. He had spent untold hours looking for and starting IV’s for me, despite my veins. They gradually worsened, one by one losing viability, until they all sclerosed over the years. Consequently, Peter had put IV’s in my forearms, biceps, fingers, feet, and my neck. In a fit of desperation, we even attempted my palm, a drastic, painful mistake that ended almost immediately. There are just too many nerves in a palm to ever withstand that pain. Still, Pete understood how essential IV’s are in treating a sickle crisis. They control pain and keep the body hydrated. So he stayed late without compensation on more than one occasion to find an IV for me because he knew the suffering that would occur without one. For that, I will always be indebted to him.

My friend Lou, a college buddy of twenty plus years, was also visiting. As we watched the Jets, my nurse entered. Shadowing her was a nurse fresh out of college, learning by her side in traditional each one-teach one methodology. So, later when the new nurse brought my afternoon meds, I thought nothing of it. Barely looking in the cup, I swallowed the medicine without hesitation. Later, I regretted that action; but within the moment I focused on the game and not scrutiny of the meds, I just sat laughed and joked with Peter and Lou without care.

I was laxed, my pain was under control, I was close to the end of my admission. I knew my hematologist well, and a discharge date discussion was on Monday morning’s menu. So considering my pain was controlled, my friends are cheering me up, and I am sure I am leaving in a day or so, the next event was not on my radar.

Interrupting us, both nurses returned with some urgency, some twenty minutes after taking my medication. My nurse explained that I received an overdose of my pain medication MS Contin, and she had a drug called Narcan to prevent any issues. She was reassuring enough, and I thought nothing of the situation as she put the meds in my IV. I had not felt any effects of the overdose, so I thought nothing of taking the Narcan. Two or three minutes later I knew something was wrong and saw the error of my nonchalant behavior. At first, I was not sure why I felt so strange. Was the drug overdose making my skin crawl? I was not high, sleepy, or spaced out, so that was not the answer.

A Turn For The Worst

The weird feelings persisted and increased over the next ten minutes. First I lost control of my mind and body. The sensations were so unique to anything I have ever felt; I began to curse, at no one in particular, and at the same time everyone in the room. F and S bombs streamed out my mouth like a binged Netflix series. The only issue, I had no desire to curse, intellectually, I knew it was highly inappropriate. Disrupting my roommate, his wife, staff and visitors alike, everyone entered the hallway to figure out what the fussing and cussing was about in room 456. Still, the words poured out my mouth, and I could not stop them. What I could do was apologize for being so vile, and I did -repeatedly. And so began this strange ritual of intense cursing followed by sincere apologies. This circular behavior in and of itself demonstrates the craziness of the situation. It was like a time loop I could not stop.

I was not surprised when Lou freaked out as I lost control of my faculties, but when Peter a nurse, appeared alarmed I knew things were serious. Things grew worse when I could not keep still. I was not having a seizure, but all my limbs were moving without my input. I was shaking and jumpy, a spectator to my mind and body decisions. As doctors tried to manage the situation they attempted to perform an EKG; however, the few seconds it requires to stay still were beyond my abilities. They worked for twenty minutes or so, and I could not comply, no matter my desire to do so.

I was in physical pain, but nothing familiar to me. It was not like sickle cell pain or spraining an ankle; this was anguish. I wanted to rip my skin from my body as if my shell was the cause of my harm and discomfort. I was so erratic and physically wreckless the nurses restrained me to my bed. And being restrained caused more agitation. Finally, the doctors gave me something to sleep, and I passed out.

Woken by my doctor and wife, whatever they gave me knocked me out until Monday morning, My hematologist explained what occurred Sunday evening because although I lived it, I did not know what happened. Misreading my orders, the training nurse gave me an entire days supply of MS Contin. My usual dosage was 90 milligrams twice a day; the nurse gave me 180 milligrams all at once. The Pharmacist, responding to the nurse’s call about the double dosage, suggested a drug called Narcan to prevent an overdose. And so the odyssey began.

There Was Another Way

In my case, my hematologist felt that a wait and see approach would have been the best idea. I had been taking MS Contin almost twenty years, and I almost certainly would have been able to handle the increased dosage. This event also prolonged my crisis. Since Narcan blocked the opioids I was on, which were controlling my crisis, my pains increased while they sedated me. So I woke up in a world of hurt and I had to wait hours before the Narcan wore off, and I could be given my pain medication again.

No one ever explained to me what happened to me that night. The medical personnel I spoke to about what happened all chalked it up to the overdose and Narcan’s strength. It was some years later that I found out that what I was experiencing was called dysphoria.

The U.S. National Library of Medicine, the world’s most extensive medical library, defines Dysphoria as a profound state of unease or dissatisfaction, may accompany depression, anxiety, or agitation. It can also mean someone that is not comfortable in their current body.” Other than the pain and the emotion, that describes what I experienced precisely. We all understand the concept of euphoria, and how intense the feeling of pure joy is. Well, dysphoria is the opposite feeling, with the same intensity. Both feelings overwhelm your senses, overriding anything you felt before. Had the nurse spoke to my hematologist and not the pharmacist, things would have worked out quite differently. Dysphoria would have remained in the dictionary, far from my comprehension.

Make Em’ Pay

Friends and family have always felt I should have sued the hospital. They were mad at the nurse overdosing me and felt there should be consequences. I understand the concern, I just thought the young nurse’s honest mistake was not worth harming her career. Intent matters to me when assessing blame and I know she did not intend to harm me. She fessed up right away and came to my aid when I know some nurses would stay quiet and hope for the best. More importantly, it was my primary nurse’s obligation. She should have double checked any medication given to me. I was her patient and her responsibility. And to a certain degree, it was my responsibility too. I should know what I am putting in my body. Especially something given to me by someone else. Nurse or not.

I have been spending time in hospitals since I was five years old. As a result, I understand the difference between negligence and mistakes. Some mistakes are terrible, and what the newbie nurse did was terrible, and what I went through was terrible, but it was first and foremost a mistake. I had it in me to forgive her, and I gladly did. What was harder to let go was the experience. But coming across the explanation that my behavior was dysphoria caused by the Narcan brought me peace. Without realizing it, not knowing why I behaved so strangely, held me hostage. And finally understanding what and why everything happened that crispy Autumn night brought me peace, and all things considered, I am all the better for it.

Join The Discussion